[Skip to Content]
[Skip to Content Landing]
Article
August 1997

Clozapine Withdrawal: Serotonergic or Dopaminergic Mechanisms?-Reply

Author Affiliations

Harvard Medical School Department of Psychiatry and Mailman Research Center McLean Hospital 115 Mill St Belmont, MA 02178; Faculty of Pharmaceutical Sciences and Medicine Dalhousie University Halifax, Nova Scotia

Arch Gen Psychiatry. 1997;54(8):761-762. doi:10.1001/archpsyc.1997.01830200095014
Abstract

In Reply  Risk of exacerbation soon after discontinuing clozapine maintenance treatment of chronic psychotic illness evidently is high, though its quantification requires further study- Pharmacodynamic contributions to this response are probably complex, and any single mechanism, dopaminergic or serotonergic, is likely to be incomplete. Dr Meltzer's anecdotal observation of no early relapses in 4 of 4 patients switched from clozapine therapy to the typical neuroleptic perphenazine plus serotonin antagonist cyproheptadine is interesting and may support his thesis that antiserotonergic actions of clozapine are particularly important.2 It also encourages systematic studies with selective antiserotonin agents.He also noted that risperidone protected against relapses after stopping clozapine therapy, although details were not provided, and suggested that its potent antiserotonin properties may account for this response, and lack of D4 dopamine receptor selectivity, preclude involvement of dopaminergic mechanisms.2 This neuroleptic drug has very high serotonin2 (5-hydroxytryptamine2 [5-HT2] affinity (affinity

First Page Preview View Large
First page PDF preview
First page PDF preview
×